Blogs » Pharmaceutical Sciences » The toxicity of acetaminophen (paracetamol)

The toxicity of acetaminophen (paracetamol)

  • Most drugs, as well as toxins, toxoids and other xenobiotic compounds, enter the body through membranes of the gastrointestinal tract, lungs, or skin. Drugs are frequently toxic if they accumulate in the body.

    They are often rather hydrophobic and are normally converted to more polar, water-soluble substances before elimination from the body. Two major types of reaction take place (often termed phases 1 and 2) usually in the liver.

    Acetaminophen (N-acetyl-p-aminophenol) is a widely used analgesic and antipyretic (fever relieving) non-prescription drug sold under a variety of trade names such as paracetamol, panadol, among other names. The drug is quite safe when taken in therapeutic doses (1.2 g/day for an adult) but in large doses (above 10 g) is highly toxic. This is because, in therapeutic amounts, 95% of the acetaminophen present is enzymatically glucuronidated or sulfated to the corresponding conjugates, which are readily excreted. The remaining 5% is converted, through the action of a cytochrome P450 (CYP2E1), to acetimidoquinone(a highly reactive quinone imine which reacts with cell proteins),which is then conjugated with glutathione, and subsequently excreted, thus protecting the body from this reactive intermediate(See figure below).

    However, when acetaminophen is taken in large amounts, the glucuronidation and sulfation pathways become saturated and hence the cytochrome P450-mediated pathway becomes increasingly important.

    If hepatic (liver) glutathione is depleted faster than it can be replaced, acetimidoquinone, a reactive compound, instead conjugates with the sulfhydryl groups of cellular proteins, resulting in often fatal hepatotoxicity, which is one classic hallmark of paracetamol overdose. in conclusion, educating people in our environment (in simple terms) about the dangers inherent in the abuse of this commonly used analgesic, would help alot. (Femi et al).

Comments

0 comments